Acetaminophen has been widely used for > 50 years in the treatment of pain and fever and provides for the safe and effective relief of these symptoms. In a small minority of patients, however, acetaminophen is responsible for life-threatening liver injury and accounts for up to 50% of all adult cases of acute liver failure in the US. Although approximately two-thirds of adult overdoses are associated with suicide attempts, many are inadvertent, often due to the use of multiple acetaminophen formulations over many days. Additionally, some individuais appear to experience acetaminophen toxicity at 'therapeutic' doses of < 4 g/day, for reasons unknown. In pediatric populations, the overwhelming majority of acetaminophen overdoses are due to unintentional overdoses, except for the predominance of suicidal ingestions in the teenage population. This article seeks to review the mechanism and metabolism of acetaminophen and the features of toxicity in adults, pediatric and special populations. Additionally, expert opinion is presented herein to aid in reducing the frequency and severity of liver injury from acetaminophen.
- Liver disease mechanism
ASJC Scopus subject areas